Hail, Chariton
- When
- May 3, 4:10 AM CST
- Where
- Chariton County, Keytesville
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.433, -92.950
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 3, 3:00 AM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 400 AM CDT TUE MAY 3 2006 .DISCUSSION... CURRENTLY IN BETWEEN SYSTEMS...WITH SHORTWAVE THAT AFFECTED THE AREA YESTERDAY PROPAGATING INTO THE GREAT LAKES...AND VIGOROUS NRN STREAM SYSTEM TRAVERSING THROUGH THE NRN ROCKIES TODAY. THIS NRN STREAM SYSTEM...AND ASSOCIATED SURFACE FRONT...WILL PROVIDE THE FOCUS FOR SENSIBLE WEATHER ACROSS THE REGION FOR THE NEXT SEVERAL DAYS. AFTER SOME PATCHY FOG (PRIMARILY VALLEY LOCATIONS) THIS MORNING...SHALLOW INVERSION WILL MIX OUT NICELY WITH A QUICK WARMUP TO THE DAY. 85H TEMPS IN THE +15C TO +17C RANGE SHOULD ALLOW HIGHS TO REALIZE THE LOWER 80S WITH ONLY A FEW PASSING MID LEVEL CLOUDS. THIS FIT WELL WITH MET GUIDANCE NUMBERS. DISREGARDED NAM FORECAST DEWPOINTS AND INSTABILITY PARAMETERS FOR THIS AFTERNOON...AND FOLLOWED CLOSER TO MAV NUMBERS IN THIS REGARD. ACTION WILL BEGIN TO INCREASE TONIGHT AS THE FRONTAL BOUNDARY ASSOCIATED WITH THE NRN STREAM WAVE ACTS TO TIGHTEN THE BAROCLINIC ZONE FROM IOWA INTO WRN OKLAHOMA. THIS FRONT IN CONJUNCTION WITH INCREASING 85H THETA-E ADVECTION AND STEEPENING MID LEVEL LAPSE RATES WILL ACT TO INITIATE ELEVATED CONVECTION LATE THIS EVENING AND INTO THE OVERNIGHT HOURS. WEAK SHEAR IN THE 1-6 KM LAYER WILL PROMOTE A SLOW SOUTHEAST MOVING MCS. FORECAST SOUNDINGS SHOW THE THREAT FOR SOME HAIL WITH THE INITIAL STRONGEST CELLS...HOWEVER HEAVY RAINS WILL LIKELY BE THE GREATEST THREAT AS THE EVENT UNFOLDS. MOISTURE ADVECTION FROM THE SW FEEDING THE STORMS...CORFIDI VECTORS INDICATING SOUTHERLY PROPAGATING 10KT OR LESS...AND COLUMN PRECIPITABLE WATER NEAR 1.25 INCHES HINTS AT THE POSSIBILITY OF FLOODING TYPE RAINS (ESPECIALLY GIVEN THE RECENT 3 TO 4 INCHES SEEN AREA WIDE THIS PAST WEEKEND). GREATEST UNCERTAINTY RIGHT NOW IS THE EVOLUTION OF MESOSCALE FEATURES (MOST LIKELY ONLY BECOMING EVIDENT AS THE CONVECTION MATURES) FURTHER SOUTH ALONG THE FRONT WHICH MAY ACT TO CUT OFF THE MOST SUBSTANTIAL MOISTURE FEEDING INTO THE SYSTEM OVER KANSAS AND MISSOURI. OTHER POSSIBLE ARGUMENT AGAINST EXCESSIVE RAINFALL WILL BE COLD POOL GENERATION UNDER THE CONVECTIVE SYSTEM WHICH WILL ACT TO PUSH THE BAROCLINIC ZONE AND CONVECTIVE FOCUS FURTHER SOUTH. REGARDLESS...AFTER SEVERAL POSSIBLE ROUNDS OF CONVECTION WEDNESDAY...EFFECTIVE FRONTAL BOUNDARY SHOULD BE PUSHED INTO SRN MISSOURI BY THURSDAY MORNING. ALTHOUGH SOME CONVECTIVE PRECIP IS POSSIBLE NORTH OF THIS BOUNDARY...HAVE DISCOUNTED GFS SOLUTION OWING TO ITS PROBLEMS WITH CONVECTIVE FEEDBACK. FOR NOW...CONTENT WITH JUST LEAVING SLGT POPS IN THE FORECAST PACKAGE. 21 .PREV DISCUSSION... 241 PM MON... SHORT TERM (TONIGHT-WEDNESDAY)... THE VERTICAL EXTENT OF DRY AIR OVER THE EASTERN PLAINS AND LOWER MISSOURI VALLEY REGION WAS QUITE EVIDENT IN 12Z RAOBS...THUS EXPLAINING THE LACK OF CONVECTION DOWNSTREAM FROM A POTENT TROUGH CURRENT ADVANCING INTO EASTERN KANSAS. SURFACE ANALYSIS DEFINES A STATIONARY FRONT ACROSS THE OZARK PLATEAU...WITH ONLY SLIGHTLY BETTER MOISTURE QUALITY TO THE SOUTH. AT THIS JUNCTURE...DONT BELIEVE WELL SEE MUCH MORE THAN A FEW SPRINKLES/LIGHT SHOWERS GENERATED FROM MID LEVEL ACCAS BEFORE THIS SYSTEM SHIFTS EAST OF THE AREA AFTER 00Z. THEREAFTER...THE FORECAST CONCERNS SURROUND THE THREAT FOR A SERIES OF CONVECTIVE COMPLEXES PROGGED TO AFFECT THE REGION MID WEEK. GULF BUOYS SHOW THAT RICH QUALITY MOISTURE HAS BECOME ESTABLISHED ACROSS THE WESTERN GULF OF MEXICO...WITH SURFACE DEWPOINTS IN THE MID 70S. DESPITE PERSISTENT ONSHORE FLOW OVER TEXAS...NORTHWARD MOISTURE TRANSPORT HAS BEEN CONTINUOUSLY IMPEDED BY DOWNWARD MIXING OF SOME VERY DRY CONTINENTAL AIR. THIS WILL BEGIN TO CHANGE OVER THE NEXT 48 HOURS AS ZONAL FLOW DEVELOPS ACROSS THE CONUS...FINALLY BREAKING DOWN THE UPPER REX BLOCK AND PERSISTENT RIDGING ALONG THE EASTERN SEABOARD THAT HAS BEEN LARGELY RESPONSIBLE FOR THE FUNNELING OF DRY AIR WESTWARD. A SERIES OF MESOSCALE SHORTWAVES EMBEDDED WITHIN A DOMINANT SOUTHERN STREAM FLOW...COMBINED WITH A PROGRESSIVE TROUGH ALONG THE US/CANADIAN BORDER...WILL ACT TO RE-SHARPEN A FRONTAL ZONE FROM THE TEXAS PANHANDLE NORTHEAST ACROSS MISSOURI INTO THE UPPER MIDWEST. THIS WILL LIKELY MATERIALIZE AS A REJUVINATION OF THE LOW LEVEL BAROCLINIC ZONE PRESENTLY ANALYZED IN ROUGHLY THE SAME AREAS...AS PRESSURE FALLS AND DEEPER SOUTHERLY FLOW IN THE WARM SECTOR ACT TO REINFORCE THIS BOUNDARY. IF THE NAM/GFS PROGS ARE CORRECT IN THE QUALITY AND DEPTH OF RETURN MOISTURE...THEN INSTABILITY WILL BE MORE THAN SUFFICIENT FOR SEVERAL ROUNDS OF DEEP MOIST CONVECTION LATE TUESDAY NIGHT THROUGH EARLY THURSDAY MORNING. AT THIS POINT...PREFER THE SLIGHTLY LESS ROBUST GFS PER ITS HANDLING OF INITIALIZED LOW LEVEL MOISTURE. ONE CAN ONLY ASSUME BASED ON SYNOPTIC SCALE FLOW REGIME AND WATER VAPOR IMAGERY THAT THESE EMBEDDED MID LEVEL WEAKNESSES WILL BE PRESENT...THEREFORE THE TIMING/LOCATION OF CONVECTION IS MERELY A GENERAL BROADBRUSHING AT THIS JUNCTURE. ACTIVITY MAY PENETRATE SOME DISTANCE NORTH OF THE SURFACE BOUNDARY GIVEN BREADTH OF ELEVATED WARM AIR/MOISTURE ADVECTION ACROSS THE PLAINS. A GREATER QUESTION IS WHEN THE THUNDERSTORM THREAT WILL END...AS GOVERNED BY THE PROGRESSIVE NORTHERN STREAM TROUGH. IF COOL CANADIAN AIR WITH THIS FEATURE DOES NOT HAVE THE IMPETUS TO PUSH THIS BOUNDARY SOUTHWARD ON THURSDAY...THE EVENT MAY ULTIMATELY CONTINUE FURTHER INTO THE MEDIUM RANGE PERIOD. WITH NUMEROUS RIVERS IN OR APPROACHING FLOOD AS A RESULT OF THE TWO TO THREE INCH RAINFALL LAST WEEK...THERE IS OBVIOUSLY GREAT CONCERN FOR POTENTIALLY WIDESPREAD FLOODING GIVEN THE PROGGED PRECIPITABLE WATERS. ALTHOUGH PRIMARILY FOCUSED ACROSS THE SOUTHERN PLAINS...THERE IS AN ADDITIONAL IMPLIED RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY ACROSS THE SOUTHERN HALF OF THE CWA WHERE GREATER INSTABILITY WILL BE COUPLED WITH INCREASING SHEAR BENEATH THE UPPER LEVEL WESTERLIES. THIS WILL BE BETTER FINE TUNED AS MESOSCALE DETAILS ARE RESOLVED. BOOKBINDER LONG TERM (THURSDAY-MONDAY)... ON THURSDAY THE SURFACE FRONT SHOULD BE THROUGH OUR AREA... ALTHOUGH NOT FAR THROUGH. GFS IS STILL PRINTING OUT PRECIP DUE TO WEAK SHORTWAVES MOVING THROUGH IN THE NEARLY ZONAL FLOW AHEAD OF THE NEXT UPPER LEVEL WAVE. FOR NOW...HAVE CONTINUED SLIGHT CHANCE POPS IN THE EXTREME SOUTHERN COUNTIES ON THURSDAY. THIS FRONT STALLS OUT TO OUR SOUTH...AND HAVE CONTINUED TO KEEP FRIDAY DRY AS WELL. FROM THE 06Z GFS...HAD CONSIDERED PUTTING POPS IN FOR SUNDAY NIGHT AND MONDAY. THIS IS IN ADVANCE OF THE NEXT COLD FRONT. HOWEVER...THE 12Z RUN SEEMS TO HAVE SLOWED THIS FRONT DOWN TO COME THROUGH MONDAY AND MONDAY NIGHT. WITH TIMING DIFFERENCES THAT LARGE...AND MONDAY NIGHT NOT IN THE FORECAST PERIOD...WILL CONTINUE TO KEEP THE END PERIODS DRY. 27 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE KS...NONE WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 104 PM CDT TUE MAY 2 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 104 PM CDT TUE MAY 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE INTO EASTERN KANSAS AND WESTERN MISSOURI AS EARLY AS LATE THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS EVENING AND OVERNIGHT...WITH THE PRIMARY THREATS BEING LARGE HAIL AND HIGH WINDS. AREAS THAT WILL RUN THE HIGHEST RISK FOR SEVERE ACTIVITY WILL BE IN EXTREME NORTHEAST KANSAS AND THE NORTHWEST CORNER OF MISSOURI. THE GREATEST CONCERN...HOWEVER...IS THE POTENTIAL FOR HEAVY RAINFALL WHICH WILL AGGRAVATE ONGOING RIVER FLOODING ACROSS THE ENTIRE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL ONGOING WEDNESDAY MORNING ACROSS EASTERN KANSAS AND MISSOURI. THE RISK FOR SEVERE WEATHER BY THE MORNING HOURS WILL BE RELATIVELY LOW...BUT THE FLOODING THREAT WILL BE HEIGHTENED DUE TO THE ANTECEDENT WET CONDITIONS AND INCREASED RIVER STAGES. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE WEDNESDAY AFTERNOON ALONG THE AFOREMENTIONED FRONTAL BOUNDARY WHICH IS FORECAST TO STALL NEAR THE I-70 CORRIDOR. THE THREAT FOR SEVERE WEATHER WEDNESDAY AFTERNOON WILL BE HIGHLY CONDITIONAL ON THE AMOUNT OF HEATING THAT CAN BE REALIZED FOLLOWING THE PASSAGE OF THE MORNING THUNDERSTORMS. IF THE ATMOSPHERE CAN SUFFICIENTLY DESTABILIZE BY PEAK HEATING WEDNESDAY AFTERNOON...THUNDERSTORMS THAT FORM WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO TORRENTIAL DOWNPOURS CAPABLE OF PRODUCING WIDESPREAD FLOODING. LATE SUNDAY NIGHT AND THROUGH MONDAY ANOTHER DISTURBANCE WILL MOVE THROUGH THE NORTHERN PLAINS BRINGING A THREAT OF THUNDERSTORMS TO AREAS NORTH OF A LINE FROM ATCHISON KANSAS TO MOBERLY MISSOURI. AT THIS TIME NO SEVERE ACTIVITY IS EXPECTED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT. CUTTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1135 PM CDT TUE MAY 2 2006 KSZ025-030515- ATCHISON- 1135 PM CDT TUE MAY 2 2006 ...SIGNIFICANT WEATHER ALERT FOR ATCHISON COUNTY KANSAS UNTIL 1215 AM CDT... AT 1130 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ACROSS ATCHISON AND JACKSON COUNTIES...MOVING NORTHEAST AT 15 MPH. PEOPLE IN ATCHISON COUNTY...INCLUDING THE TOWNS OF MUSCOTAH...EFFINGHAM AND CUMMINGS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. AT THE PRESENT TIME...PEA TO PENNY SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. BOOKBINDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1145 PM CDT TUE MAY 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL 3 S EFFINGHAM 39.48N 95.40W
05/02/2006 E0.88 INCH ATCHISON KS LAW ENFORCEMENT
AT 116 HWY AND EDWARDS ROAD
&&
PCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 240 AM CDT WED MAY 3 2006 MOZ023-030-031-030815- CARROLL-LIVINGSTON-RAY- 240 AM CDT WED MAY 3 2006 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN RAY...NORTHWESTERN CARROLL AND SOUTHERN LIVINGSTON COUNTIES UNTIL 315 AM CDT... AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF BRAYMER...OR 15 MILES NORTHWEST OF CARROLLTON...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN RAY... NORTHWESTERN CARROLL AND SOUTHERN LIVINGSTON COUNTIES...INCLUDING THE TOWN OF DAWN. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. PC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 310 AM CDT WED MAY 3 2006 MOZ002-030845- NODAWAY- 310 AM CDT WED MAY 3 2006 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN NODAWAY COUNTY UNTIL 345 AM CDT... AT 307 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF BURLINGTON JUNCTION...OR 12 MILES NORTH OF MARYVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE NEAR... HOPKINS BY 325 AM CDT. THE TOWN OF CLEARMONT IS ALSO IN THE PATH OF THIS STORM. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 410 AM CDT WED MAY 3 2006 MOZ011>013-030945- ANDREW-DE KALB-HOLT- 410 AM CDT WED MAY 3 2006 ...SIGNIFICANT WEATHER ALERT FOR ANDREW...NORTHWESTERN DEKALB AND SOUTHEASTERN HOLT COUNTIES UNTIL 445 AM CDT... AT 406 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FILLMORE...OR 12 MILES WEST OF SAVANNAH... MOVING EAST AT 40 MPH. THIS STORM WILL BE NEAR... AMAZONIA BY 420 AM CDT. SAVANNAH BY 425 AM CDT. UNION STAR BY 440 AM CDT. THE TOWNS OF ROSENDALE AND COSBY ARE ALSO IN THE PATH OF THIS STORM. NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH ARE EXPECTED WITH THIS STORM. PC
The Pleasant Hill radar (KEAX), 133 km away, was scanning. The volume nearest the first event began at 10:10 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502740, 5502741.